Continued Vigilance Necessary in Meningitis Outbreak

A third North Carolina case has been linked to the ongoing multistate outbreak of fungal meningitis caused by three contaminated lots of methylprednisolone from the New England Compounding Center. More than 350 cases and 25 deaths had been identified nationally as of October 29.

Although media attention has decreased, it is important for clinicians to remain vigilant for symptoms of meningitis in patients who received epidural or paraspinal injections using methylprednisolone from any of the three contaminated lots. Preliminary data indicate that the risk of developing meningitis is highest within the first six weeks (42 days) after injection. However, cases of fungal meningitis have been identified weeks to months after the patient’s last epidural or paraspinal injection with the contaminated steroid.

Please contact the North Carolina Division of Public Health at 919-733-3419 immediately if you diagnose or suspect meningitis in a patient who may have received one of the contaminated lots. Initial symptoms have been mild among many reported cases, so providers should have a low threshold for performing a lumbar puncture for these patients. When diagnostic lumbar punctures are performed, they should be done through a site other than the site used for epidural injection if possible to avoid inadvertently introducing fungus into the epidural space.

CDC has developed detailed guidance for clinicians regarding diagnosis and management of this rare condition. Updated information is available at www.cdc.gov/hai/outbreaks/meningitis.html. For additional assistance or to report suspected cases, again please contact the North Carolina Division of Public Health at 919-733-3419.

 
 

More Posts in Bulletins

 
 

Share this Post